Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 29, 1998, 10:24 PM CST for Ford County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 10:24 PM CST (04:24 UTC)
- Expired
- Mar 29, 1998, 10:55 PM CST
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 10:48 PM CST | Hail 1 | Ford, KS | |
| Mar 29, 11:05 PM CST | Hail 0.75 | Ford, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3453 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936 WUUS1 KDDC 300425 RRA SVRDDC KSC057-300455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1024 PM CST SUN MAR 29 1998 * SEVERE THUNDERSTORM WARNING FOR FORD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1055 PM CST * SOME LOCATIONS AFFECTED WINDTHORST BY 1025 PM CST * AT 1022 PM CST... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF WINDTHORST MOVING NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. BURKE/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:05 PM CST, 7 hours 19 minutes earlier.
Area forecast discussion, Mar 29, 3:05 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CST SUN MAR 29 1998 LOTS OF UNCERTAINTY EXISTS ON THIS FORECAST PACKAGE REGARDING THE STRENGTH OF THE COLD AIR WHICH SHOULD POUR SOUTHWARD OVER THE CENTRAL PLAINS TONIGHT AND MONDAY. TEMPERATURES THIS AFTERNOON HAVE HELD NEARLY STEADY IN THE UPPER 20S AND 30S ACROSS EASTERN COLORADO AND WESTERN NEBRASKA. GEOSTROPHIC EASTERLY FLOW OVER THE NORTHERN PLAINS SUPPORTS EVOLUTION OF A DENSITY CURRENT WHICH WOULD CARRY THE COLD FRONT SOUTH FASTER AND STRONGER THAN THE MODELS SUGGEST TONIGHT AND EARLY MONDAY...ALTHOUGH PRESSURE TENDENCIES DO NOT INDICATE A SIGNIFICANT SOUTHWARD PLUNGE AT THIS TIME. PROFILER AND UPPER AIR DATA INDICATE QUITE STRONG WINDS ALOFT OVER SOUTHWESTERN KANSAS THIS AFTERNOON. COLD AIR ADVECTION APPEARS TO BE IN PROGRESS OVER SOUTHEASTERN COLORADO SINCE TEMPERATURES ARE HOLDING NEARLY STEADY EVEN WITH FULL SUN AND STRONG DOWNSLOPE FLOW. THE PRESSURE GRADIENT OVER WESTERN KANSAS IS NOT SUFFICIENT TO SUPPORT THE WINDS WHICH ARE OCCURRING...AND DOWNWARD MOMENTUM TRANSFER IS THE PRIMARY MEANS OF KEEPING THE WINDS UP. WITH THE LOSS OF SURFACE HEATING TOWARD SUNSET...EXPECT THE WINDS TO DIMINISH QUICKLY. A HEADLINE FOR THE WIND ADVISORY MAY BE REQUIRED BETWEEN FORECAST ISSUANCE AND SUNSET...BUT WILL HOLD OFF ON A FINAL DECISION UNTIL NEAR THE FORECAST DEADLINE. STRONG RADIATIONAL COOLING IN THE DRY AIR WILL ALLOW TEMPERATURES TO DROP QUICKLY AFTER SUNSET...ESPECIALLY OVER THE WESTERN PART OF THE FORECAST AREA. MINIMA SHOULD EXHIBIT A RATHER SUBSTANTIAL RANGE ACROSS THE AREA SINCE DEWPOINT TEMPERATURES IN THE 50S LIKELY WILL PERSIST IN THE SOUTHEASTERN ZONES. QUITE WARM AIR ALOFT AND EXTREMELY WEAK CONVERGENCE ALONG THE DRYLINE SHOULD PRECLUDE DEVELOPMENT OF ANY CONVECTION IN THE SOUTHEASTERN ZONES THIS EVENING. EXTREMELY COLD AIR ALOFT OVER SOUTHERN CALIFORNIA WILL WALLOW ITS WAY SLOWLY EASTWARD TOWARD THE SOUTHERN AND CENTRAL PLAINS LATE MONDAY AND MONDAY NIGHT. THE AVN SEEMED TO HAVE THE BEST INITIALIZATION AT 12Z WITH THE TEMPERATURE STRUCTURE OF THE DEEP UPPER LEVEL WAVE. ONLY THE AVN PICKED UP WHAT APPEARS TO BE A SEPARATE COLD POOL OVER SOUTHERN UTAH. THE RGL H5 TEMPERATURES WERE COLDER THAN WHAT COULD BE INFERRED FROM THE AVAILABLE OBSERVATIONAL DATA IN THE VICINITY OF THE UPPER COLD POOL. THE RGL/AVN SURFACE FORECASTS VALID AT 18Z WERE IN BETTER SUBJECTIVE AGREEMENT WITH OBSERVATIONS OVER NORTHEASTERN COLORADO...ALTHOUGH PRESSURES IN THE COLD AIR OVER NORTHERN WYOMING WERE SLIGHTLY HIGHER THAN FORECAST BY ANY OF THE MODELS. GIVEN THE SUBJECTIVELY BETTER INITIALIZATION OF THE AVN UPPER LEVEL WAVE...THE AVN WILL BE FOLLOWED CLOSELY FOR THE AFTERNOON PACKAGE. THE PACKAGE WILL...HOWEVER...CARRY THE SURFACE COLD AIR SOUTHWARD SOMEWHAT FASTER AND STRONGER THAN THE AVN. WITH THE APPROACH OF THE STRONG...COLD UPPER LEVEL WAVE LATE MONDAY AND MONDAY NIGHT...EXPECT CYCLOGENESIS TO OCCUR OVER THE TEXAS PANHANDLE AND FOR THE RESULTING CYCLONE TO RIPPLE NORTHEASTWARD ALONG THE BAROCLINIC ZONE. WIDESPREAD COLD RAIN SHOULD DEVELOP OVER SOUTHWESTERN KANSAS AS RICH MOISTURE IS LIFTED OVER THE BAROCLINIC ZONE. ENOUGH INSTABILITY MAY EXIST OVER THE COLD DOME TO SUPPORT A FEW EMBEDDED THUNDERSTORMS...BUT WILL RESTRICT MENTION OF CONVECTION TO THE SOUTHEASTERN ZONES AT THIS TIME. H5 TEMPERATURES MONDAY NIGHT ARE FORECAST TO COOL TO -26 OR BELOW OVER MOST OF SOUTHWESTERN KANSAS WITH H7 TEMPERATURES IN THE -8 RANGE. WITH A FAIR AMOUNT OF VERTICAL MOTION AND THE EXTREMELY COLD AIR ALOFT...EXPECT THAT THE PRECIPITATION WILL BECOME MIXED WITH OR CHANGE TO SNOW DURING THE NIGHTTIME HOURS OVER ALL BUT THE SOUTHEASTERN PART OF THE FORECAST AREA. HEAVIEST SNOW AMOUNTS LIKELY WILL BE NO MORE THAN AN INCH OR TWO A COUPLE OF INCHES ON GRASSY AREAS. THE AFTERNOON PACKAGE WILL REFLECT HIGHER POPS THAN MOS GUIDANCE SINCE THE EVENT WILL BE DRIVEN BY WIDESPREAD SYNOPTIC-SCALE LIFTING. ON TUESDAY...THE UPPER LEVEL SYSTEM SHOULD LIFT OUT FAIRLY QUICKLY...AND CLOUDINESS SHOULD DECREASE FROM THE WEST. MOS TEMPERATURES APPEAR TO BE REASONABLE. EXTENDED PERIOD... EXTENDED DISC...LAST NIGHTS MRF MORE IN LINE WITH THE MRF RUN OF 2 DAYS AGO ACCORDING TO DPROG/DT CENTERED ON THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME. NEXT UPPER SYSTEM FORECAST TO MOVE OVER THE CENTRAL AND SOUTHERN PLAINS DURING THE MID TO LATE PART OF THIS WEEK. THEREFORE...I WILL CONTINUE WITH A SLOW WARMING TREND AND KEEP THE POPS GOING FOR THURSDAY. FRIDAY WILL BE COOLER AS THE UPPER SYSTEM EXITS THE REGION AND USHERS IN COOLER AIR. .DDC...NONE. DDC 043/051 033/055 033 048 GCK 040/050 032/056 031 046 EHA 038/052 032/059 034 034 LBL 044/054 034/057 034 048 HYS 043/050 033/050 032 057 P28 054/063 039/057 037 -47 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 9:34 PM CST | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Mar 29, 9:53 PM CST | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| Mar 29, 9:56 PM CST | Severe Thunderstorm Warning | DDC | Rush | 49 min |
| Mar 29, 10:44 PM CST | Severe Thunderstorm Warning | DDC | Edwards | 46 min |
| Mar 29, 10:48 PM CST | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
| Mar 29, 10:53 PM CST | Severe Thunderstorm Warning | DDC | Clark, Meade | 47 min |
| Mar 29, 10:58 PM CST | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Mar 29, 11:02 PM CST | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Mar 29, 11:05 PM CST | Severe Thunderstorm Warning | DDC | Rush | 50 min |
| Mar 29, 11:13 PM CST | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| Mar 29, 11:15 PM CST | Severe Thunderstorm Warning | DDC | Kiowa | 50 min |
| Mar 29, 11:31 PM CST | Severe Thunderstorm Warning | DDC | Edwards | 49 min |
| Mar 29, 11:35 PM CST | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| Mar 29, 11:59 PM CST | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| Mar 30, 12:03 AM CST | Severe Thunderstorm Warning | DDC | Pratt | 47 min |
| Mar 30, 12:21 AM CST | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.